Shots in the sun: (How an ice cream cone up-ended my day and blood sugar)

Now that I’m vaccinated and we’re having summer-like days here, I went with a friend to the famed Coney Island that rests along the southern border of Brooklyn. It’s a half hour drive from my apartment –that’s all of 6 miles. Sniffing the air you’re transported into summer: the Atlantic ocean, people sunning themselves on the sand, strollers on the boardwalk. This boardwalk is famed for its terrifying roller coaster, The Cyclone.

But I digress. About twice a year I treat myself to a good ice cream cone. My favorite flavor is old fashioned chocolate chip (that’s vanilla ice cream and chocolate chips.) Runner up: coffee chip or mocha chip. You detect a theme, yes?

Anyway, there in front of us was Coney Cones. Never heard of it, but it boasted gelato and sugar cones. And the cone is the essential – none of those cardboard like cones most places offer, or the huge waffle cones that overwhelm the delicate balance between the smoothness of the ice cream and the crunch of the cone. No, only a sugar cone will do.

Reward in hand, I exited the shop with a kiddie cone (1 generous scoop) of vanilla gelato with pieces of dark chocolate in it. My friend and I sat on a bench right near the shop and I injected my usual dose for such a dessert, 2 units, one unit covers 13-17 grams of carb for me depending on time of day, growing more insulin sensitive as the day progresses.

An hour later, when we got into the car, my Dexcom was letting me know my blood sugar was creeping over 200 mg/dl. Huh? Annoyed, frustrated, fearful, my mind deduced, having taken my shot in the blinding sun, syringe struck into an insulin cartridge, as so often happens there was probably a huge air bubble I had not seen. So, I hadn’t gotten all two units into my body. Or, maybe I didn’t get any insulin at all into the syringe which also sometimes happens.

As I watched my blood sugar climb even further over the next few minutes, I decided to take 1 unit of insulin to curb the rise. Home 45 minutes later, my blood sugar was still rising, now 249 mg/dl. I took another unit of insulin. And 20 minutes later, remembering something I’ve heard from Dr. Steve Edelman, that when your blood sugar is high, (around or over 200 mg/dl) it takes more insulin than normal to bring it down, I added another unit.

Now I possibly had a total of 5 units in my body, had the original two units I took on the boardwalk actually been injected, or anywhere between 3 and 5 units. You will know that this is not a comfortable feeling.

I spent the next four hours as they say, ‘riding the rollercoaster,’ and it wasn’t The Cyclone, but it was just as exhausting and a bit terrifying. Up and down, up and down. I ate seven glucose tablets in all, a spoonful of honey, then began eating crackers and cheese, as my blood sugar went up and down, then up and down again.

I decided to take a walk after the last shot to nudge my blood sugar down, but of course as soon as I walked up my street, my blood sugar began to fall. So I shortened my expected hour walk to 20 minutes and settled in a small vest pocket park. Twenty minutes later my blood sugar was going down from 119 to 109 to 98 mg/dl with the down arrow completely down. Nervous I should just keep descending, I walked SLOWLY home.

What I did right is I made small moves. As Dr. Richard Bernstein says in his ‘law of small numbers’ is that small actions prevent big mistakes. I ate one glucose tab, then watched my numbers on my Dexcom and then took another action. This dance went on for four hours. I finally stabilized at 89 mg/dl. I then took a half unit for my low carb dinner, vegetables and tuna fish salad, and had to slightly up my blood sugar for the last time before bed. I woke up at 115 mg/dl.

There is no perfect with type 1 diabetes. 49 years in this can happen to anyone on any single day. You just have to work with it. I have a tendency to over-react, for instance to take too much insulin to blunt a rise. Insulin is just too slow to match up with, well frankly, anything. But I do believe in the law of small numbers to undertake safer experiments, as living with T1D is one grand experiment.

And, I suppose I have learned the benefit of ignoring the fact that my beautiful gelato is dripping down my hand, and just walk over to some shade to see exactly how much insulin I’m injecting into my body. So perhaps this is a story about mindfulness as we approach lots of shots in the sunshine this coming summer.

Photo below shows half the agony. Just double it for the whole story.

3 thoughts on “Shots in the sun: (How an ice cream cone up-ended my day and blood sugar)

  1. Pingback: Shots in the sun: (How an ice cream cone up-ended my day and blood sugar) – Diabetes Today

  2. I eat ice cream daily with little sugar rise. Many diabetics over react to short term high blood sugars and miss out enjoying life.

  3. Oh my gosh! Thank you, thank you, thank you for every detail of your gelato story. I was diagnosed with T1D at age 61. I’m now 67, and I’m getting worn out with the 180 daily decisions. I’m starting to just letting things go, but you have motivated me to get back on the micro-checking. I have a Dexcom 6, so checking is ez. I am so appreciative to find your website.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s